Atrial fibrillation (AF) is the most common rhythm disorder observed in clinical practice. Several case reports and case-control studies have associated this condition with the use of systemic corticosteroids. However, to our knowledge, no case of AF induced by inhaled corticosteroids has been reported in the literature. We describe here the case of a 15-year-old boy who reported a paroxysmal AF with fast ventricular response after the administration of fluticasone propionate, which resolved after discontinuation of the drug. Use of the Naranjo adverse-drug-reaction probability scale indicated a possible relationship between the patient's development of AF and fluticasone propionate therapy. More studies are needed to confirm the association between this arrhythmia and the use of high doses of inhaled corticosteroids. Data from this report already suggest that clinicians should be aware of the possibility of adverse cardiovascular reactions when corticosteroids are prescribed also as inhaled preparations.

A case of atrial fibrillation induced by inhaled fluticasone propionate / A. Oteri, A. Bussolini, M. Sacchi, E.G.I. Clementi, G. V. Zuccotti, S. Radice. - In: PEDIATRICS. - ISSN 0031-4005. - 126:5(2010), pp. e1237-e1241. [10.1542/peds.2010-0419]

A case of atrial fibrillation induced by inhaled fluticasone propionate

E.G.I. Clementi;G.V. Zuccotti
Penultimo
;
S. Radice
Ultimo
2010

Abstract

Atrial fibrillation (AF) is the most common rhythm disorder observed in clinical practice. Several case reports and case-control studies have associated this condition with the use of systemic corticosteroids. However, to our knowledge, no case of AF induced by inhaled corticosteroids has been reported in the literature. We describe here the case of a 15-year-old boy who reported a paroxysmal AF with fast ventricular response after the administration of fluticasone propionate, which resolved after discontinuation of the drug. Use of the Naranjo adverse-drug-reaction probability scale indicated a possible relationship between the patient's development of AF and fluticasone propionate therapy. More studies are needed to confirm the association between this arrhythmia and the use of high doses of inhaled corticosteroids. Data from this report already suggest that clinicians should be aware of the possibility of adverse cardiovascular reactions when corticosteroids are prescribed also as inhaled preparations.
Adverse drug reaction; Atrial fibrillation; Case report; Fluticasone propionate; Inhaled corticosteroids
Settore BIO/14 - Farmacologia
Settore MED/38 - Pediatria Generale e Specialistica
Article (author)
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/150012
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 4
  • ???jsp.display-item.citation.isi??? 6
social impact